Founded in 2010

News & Entertainment for Mason City, Clear Lake & the Entire North Iowa Region

Risk of meningitis infection from tainted injections decreases

By Joseph Serna, Los Angeles Times –

LOS ANGELES—The U.S. Centers for Disease Control and Prevention said there are no new reports of fungal meningitis linked to tainted steroid injections responsible for dozens of deaths nationwide, closing the window of all known cases into a 42-day period that ended Wednesday.

“People can rest a little easier but still remain vigilant,” CDC spokesman Curtis Allen told the Los Angeles Times. “What we’re finding is that the further out you go from the last injection, the less the risk.”

Wednesday was the end of the 42-day peak risk period since the CDC recalled steroid injections Sept. 26 from the Massachusetts-based New England Compounding Center, which formulated the drugs for patients with back and joint pain.

Patients received injections of the steroid methylprednisolone in their spine or joints.

More than a dozen cases were reported last week, signifying that even past the initial six-week recall period, patients should look out for any symptoms of an infection, Allen said.

Fungal meningitis causes swelling of the membranes covering the brain or spinal cord; severity varies from person to person. Symptoms can include headaches, fever, nausea, light sensitivity, slurred speech and a stiff neck.

“This is new territory essentially,” Allen said. “We know more than we knew yesterday, we’ll know more tomorrow than we knew today.”

The CDC reports that up to 14,000 patients may have received injections from the three tainted batches of the drug. About 97 percent of those patients have been contacted for follow-ups, the agency reported.

As of Wednesday there were 424 cases of fungal meningitis—the non-contagious form of meningitis—linked to the tainted injections, with 31 patients dying. Another 10 patients who received injections in their joints were found to have “peripheral joint infections.”

Inspections of the compounding center by the U.S. Food and Drug Administration revealed several lapses in safety standards. Inspectors found greenish-black material floating in vials of medication, discolored equipment that was supposed to be sterile and leaking boilers.

The outbreak triggered another compounding center, Ameridose, run by some of the same people who operated the New England facility, to voluntarily recall its products as a safety precaution.

The Massachusetts pharmacy board’s director was fired Wednesday for ignoring a complaint in July that the New England Compounding Center was shipping drugs in bulk, in violation of its state license.

According to CDC statistics, Tennessee was hit the hardest with 13 deaths out of 79 cases, followed by Michigan with seven deaths out of 119 cases and Maryland with four deaths out of 51 cases. No infections linked to the drug were reported in California.

0 0 votes
Article Rating
Subscribe
Notify of
guest

0 Comments
Inline Feedbacks
View all comments

Even more news:

Need help with your website?
Call your local professional,
Breakthrough Web Design:
515-897-1144
or go to
BreakthroughWebDesign.com

Copyright 2022 – Internet Marketing Pros. of Iowa, Inc.
0
Would love your thoughts, please comment.x
()
x